Kansas, 2004

Heavy Rain in Kansas, March 4, 2004

March 4, 2004 · NWS DDC · 3 events in 3 counties and zones

3 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 4, 2:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 4, 2:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 AM CST THU MAR 4 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE
PRECIPITATION.

UPPER AIR ANALYSIS FROM 00Z AND WV LOOP SHOW THE NEXT SYSTEM TO
AFFECT US CURRENTLY ROTATING NEAR BAJA CA, WITH A NORTHERN BRANCH
TROUGH DIGGING ONTO THE WEST COAST.  A BAROCLINIC ZONE AT 850MB
HOVERED NEAR THE KS/OK BORDER.  05Z AT THE SFC, ARCTIC AIR WAS
STARTING TO OOZE INTO THE DAKOTAS WITH TEMPS NEAR ZERO F, WHILE TX
WAS WARM AND MOIST WITH TEMPS IN THE 60S AND LOW 70S SOUTH OF A
STATIONARY FRONT.

MODELS SEEMED TO INITIALIZE THE BAJA LOW PRETTY WELL ACCORDING TO
COMPARISONS WITH THE WV LOOP.  ALL BRING THE SYSTEM QUICKLY
NORTHEAST INTO THE PLAINS TODAY, WITH THE GFS AGAIN SLIGHTLY FASTER
THAN THE OTHERS.  THE SFC LOW WILL DEVELOP OVER SW TX AND MOVE
QUICKLY NORTHEAST INTO OK.  SW KS WILL REMAIN ON THE BACKSIDE OF
THE LOW, WITH PLENTY OF MOISTURE FLOWING IN FROM THE EAST.  WITH
THIS AND DECENT ISENTROPIC LIFT AT 300K OVER THE FRONTAL BOUNDARY,
RAIN TODAY LOOKS LIKE A PRETTY SURE BET.  WITH NOT EVEN MUCH ELEVATED
CAPES EVIDENT IN THE AREA, MOST OF THE PRECIP SHOULD BE STRATIFORM,
BUT WITH STORMS MOVING IN FROM THE PANHANDLES A FEW RUMBLES OF
THUNDER CANT BE RULED OUT EARLY THIS MORNING IN THE SOUTH.  THE
PRECIP SHOULD SPREAD NORTH THROUGHOUT THE DAY.  BY TONIGHT, THE
SHORTWAVE THAT EJECTED OUT FROM BAJA WILL MOVE RAPIDLY NORTHEAST. CAA
WILL START IN BEHIND THE SFC LOW AS WINDS SWITCH TO THE NORTH. THERE
SHOULD BE PLENTY OF WRAP AROUND, ESPECIALLY IN THE EVENING. PRECIP
TYPE WILL BE DIFFICULT TO TELL.  ARCTIC AIR IS EVIDENT IN THE
NORTHERN PLAINS, BUT WITH SW FLOW ALOFT TODAY AND TONIGHT AND WITH
SFC WINDS SOUTHERLY UP THERE THROUGH MUCH OF THE DAY, IT LOOKS LIKE
THE BEST COLD AIR WILL BE SHUNTED OFF TO THE EAST.  925MB TEMPS,
WHICH INDICATE ARCTIC AIR BETTER THAN 850MB, STAYS ABOVE 0 C THROUGH
THE PERIOD.  STILL, THERE WILL BE SOME COLDER AIR COMING DOWN BEHIND
THE SFC LOW AND THERE IS A GOOD CHANCE FOR A WET BULB EFFECT AND
SNOW MIXING IN WITH RAIN OVERNIGHT.  WENT WITH A RAIN-SNOW MIX FOR
MUCH OF THE NIGHT TONIGHT, STARTING SOONER IN THE WEST AND WITH ALL
SNOW IN THE WEST TOWARDS MORNING.

THE NORTHERN BRANCH TROUGH WILL START TO DIG INTO THE PLAINS ON
FRIDAY AS THE SOUTHERN SHORTWAVE QUICKLY HEADS NORTHEAST.
NORTH TO NORTHWEST SFC WINDS WILL CONTINUE BEHIND THE FIRST
SYSTEM.  IT IS QUESTIONABLE HOW MUCH THE MOISTURE THE SOUTHERN
BRANCH SYSTEM WILL HAVE TO WORK WITH.  THUS, LOWERED POPS A BIT
FASTER DURING THE DAY ON FRIDAY, AND ENDED THEM BEFORE 00Z.
CONDITIONS SHOULD QUIET DOWN ON FRIDAY NIGHT AS NORTHWEST FLOW
ALOFT SETS UP BEHIND THE DEPARTING TROUGH.

TEMPERATURE-WISE, DID NOT MAKE ANY HUGE CHANGES.  WITH PLENTY OF
CLOUDS AND PRECIP TODAY, HIGHS WILL NOT BE TOO MUCH GREATER THAN
THE CURRENT READINGS.  TWEAKED FRIDAYS HIGHS UP A DEGREE OR SO WITH
THE CLOUDS AND PRECIP MOVING OUT EARLIER.

DAYS 3-7...

NO CHANGES MADE TO THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 30 46 27 64 / 99 40 00 00
GCK 27 44 25 64 / 99 30 00 00
EHA 27 44 25 64 / 99 30 00 00
LBL 29 46 25 64 / 99 30 00 00
HYS 30 44 27 61 / 99 50 00 00
P28 36 49 30 61 / 99 30 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

26/06
Hazardous weather outlook, Mar 4, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST THU MAR 4 2004

KSZ030-031-043>046-061>066-074>081-084>090-051100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CST (400 AM MST) THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL SPREAD OVER THE AREA THIS MORNING, WITH A FEW
EMBEDDED THUNDERSTORMS.  THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.  ISOLATED LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE INTO TONIGHT AND BEGIN TO MIX WITH SNOW.  MOST
AREAS WILL SEE FROM UP TO 1 INCH TO 3 INCHES OF SNOW ACCUMULATION,
ALTHOUGH ISOLATED AMOUNTS OF UP TO 4 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RAINFALL
REPORTS CALLED INTO YOUR EMERGENCY MANAGER OR SHERIFF WILL BE
APPRECIATED.

RITTERLING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Comanche

When
March 4, 5:00 AM CST to 12:00 PM CST
Where
Comanche County, 14 mi E of Buttermilk
Measured
4.37
Reported by
TRAINED SPOTTER
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Heavy Rain, Barber

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Barber County, 13 mi NW of Hardtner
Measured
4.05
Reported by
TRAINED SPOTTER
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Heavy Rain, Pratt

When
March 4, 7:00 AM CST to 1:00 PM CST
Where
Pratt County, 14 mi NE of Pratt
Measured
4
Reported by
TRAINED SPOTTER
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388594, 5388595, 5388596.